• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Antipsychotic side effect on sleep

T

Tabby120

Active member
Joined
Feb 6, 2019
Messages
39
Location
Private
#1
I'm having trouble tracking down information on a side effect that I am experiencing on quetiapine, and hopefully someone can point me in the right direction.

It dates back to when I was started on ziprasidone. I don't remember how long it took, but I stopped being able to sleep if I missed a dose. My brain no longer seems to know how to fall asleep. The same effect continued during my brief time on risperidone and now on quetiapine.

2016 I lost insurance for a few months. I weaned myself off quetiapine since I was almost out of pills and had no medication for 3 months. The first month I literally did not sleep at all, all I could do was rest my body. The next two months, I could get just a little bit of broken sleep over a span of 3 or so hours before sleep stopped entirely for the night.

Several months ago my psychiatrist was trying to track down the source of a side effect and lowered my dose of quetiapine and my sleep dropped to four hours a night, until we tried melatonin in order to get me to sleep a full night.

I can't find any information on antipsychotics removing the ability to sleep, all search terms pull up antipsychotics helping with insomnia.

Thanks to all who respond.
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
303
Location
Eastern Europe
#2
I would say that in case of my son it seems to help him sleep a lot (risperidone), even at a low dose, I doubt that they could make you sleepless. If melatonin is helping you then I guess it’s fine, at least until you get a grip on the sleep pattern.
 
T

Tabby120

Active member
Joined
Feb 6, 2019
Messages
39
Location
Private
#3
It's the withdrawal that causes the lack of sleep. It's bad when I skip a night. It was difficult when they cut the dose nearly in half. It was insane when I had to stop completely for 3 months.

And that's what I'm having trouble finding. I can't find anything on losing the ability to sleep when they are no longer taken (even just missing a single night) or dosage dramatically reduced.

I can't be the only person in the world who has completely lost the ability to fall asleep naturally after starting antipsychotics, so there has to be information out there. I just don't know where to look.
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
3,458
Location
hiding behind the sofa
#4
It’s strange it did the opposite for me although always tired I couldn’t sleep while on quetiapine and also took temazepam to help me sleep. I too weaned myself off it but now am sleeping much better and can get four of five hours which is good for me and rarely need a sleeping tablet
 
T

Tink22

Member
Joined
May 8, 2019
Messages
7
Location
Seattle
#5
Sorry to chime in here, but I am 5 days off of Seroquel, and feel horrible. I am wondering if anyone knows how long the withdrawals from Seroquel lasts? It a few weeks or will it be longer?
Thank you
 

Similar threads